How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16253
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My tiny Maltese has grabbed an AZO tablet that I dropped .

Customer Question

My tiny Maltese has grabbed an AZO tablet that I dropped . Is this toxic for her?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
How long ago did she have this?
How much does she weigh?
Expert:  Dr. B. replied 1 year ago.
Hi again,
You appear offline, so I do want to leave some information for your return. AZO (Phenazopyridine) is not safe for dogs and has been associated with liver and muscle damage. It can also cause GI upset (vomiting, diarrhea), lethargy, panting, and wobbliness.
Therefore, if she has just had this in the past 2 hours, then we need to induce vomiting. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster -- just we want to give it orally and get it into her. After giving this orally, move the abdomen around or get her to walk about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing the ER vet so that the vet can administer apomorhpine (a very strong injectable emetic) to just get this out of her stomach and avoid any adverse issues
Alternatively or as well, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much she absorbs and reduce the intoxication risk here.
Overall, this is not a drug safe for dogs and therefore if she is very small then we need to err on the side of caution. Therefore, do take the above steps to limit her risk and/or see her vet. Her vet can use IV fluids, gastroprotectants, and monitor her liver and kidney values. So, if you struggle at all to get this tablet back, then do seek their aid to help address this and reduce any chance of harm.
In this situation, it would be prudent to get your wee one to the emergency vet. To find your local ER veterinary clinic, you can check @ http://www.vetlocator.com/.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Expert:  Dr. B. replied 1 year ago.
Hi Jan,

I'm just following up on our conversation about your pet. How is everything going?

nekovet